Police warning about a fatal strain of opioid in Simcoe-Muskoka

cjos opioids

A fatal strain of illicit opioids took the lives of four people last week.

Southern Georgian Bay OPP officers responded to a call about two women in their early 20s who had been found dead due to a suspected opioid overdose at a residence in the Township of Tay on Jan. 3.

Three days later, on January 6, 2023, Bracebridge OPP officers responded to a report of a male in his mid-40s and a female in her mid-30s who also died as a result of a suspected opioid overdose inside of a motel unit in Gravenhurst.

Both the Ontario Provincial Police (OPP) Crime Unit and Community Street Crime Unit (CSCU) are warning members of the public of a highly potent and potentially fatal strain of illicit opioids that may be circulating within Simcoe County and the District Municipality of Muskoka.

Fentanyl is an extremely potent synthetic opioid, up to 100 times more potent than morphine and up to 40-50 times more potent than heroin.

Carfentanil is a synthetic opioid up to 100 times more potent than fentanyl.

The prevalence of illicit opioids distributed through drug trafficking networks continues to increase. Trafficking in opioids is a very serious offence. Drug dealers are knowingly distributing products that cause harm and could kill.

Fentanyl can be lethal in very small quantities. If someone's drug of choice is mixed with or contains fentanyl, it can potentially kill them.

OPP warning residents of Simcoe/Muskoka of a highly potent and potentially fatal strain of illicit opioids that may be circulating after four people lost their lives from a suspected opioid overdose.
...1/8 pic.twitter.com/urc8Rfe0hR

— OPP Central Region (@OPP_CR) January 8, 2023

Opioid users have a higher risk of experiencing an overdose due to fentanyl potency, especially when the fentanyl is not sourced from a pharmaceutical company.

A user can't determine the quantity of fentanyl they may be using because you can't see, smell or taste it.

Symptoms of fentanyl/opioid exposure can include:

  • Difficulty walking, talking or staying awake
  • Blue lips or nails
  • Very small pupils
  • Cold and clammy skin
  • Dizziness and confusion
  • Extreme drowsiness
  • Choking, gurgling or snoring sounds
  • Inability to wake up, even when shaken or shouted at
  • Slow, weak or not breathing

Police are urging people to call 911 if you or someone they know experiences any of these symptoms.

The Good Samaritan Drug Overdose Act (GSDOA) provides some legal protection for individuals who seek emergency help during an overdose. The GSDOA protects the person who seeks help, whether they stay or leave the overdose scene before help arrives, the person experiencing the overdose, and anyone else who is at the scene when help arrives.

Naloxone is a drug that temporarily reverses the effects of opioids, including respiratory depression, sedation and hypotension, and allows time for medical help to arrive. The OPP has provided frontline officers with naloxone intranasal spray to help protect officers and the public from potential fentanyl exposure when attending an opioid-related incident.

Members of the public who may be at risk of experiencing an overdose, or know someone who is, are encouraged to acquire a naloxone kit available free of charge at the Simcoe Muskoka District Health Unit, Community Health Centres, and many pharmacies across the region. Learn more: www.simcoemuskokahealth.org/Topics/drugs/opioids

Anyone with information about drug trafficking is asked to call OPP at 1-888-310-1122 or Crime Stoppers anonymously at 1-800-222-TIPS (8477).

Crime Stoppers does not subscribe to call display, and you will remain anonymous. Being anonymous, you will not testify in court, and your information may lead to a cash reward of up to $2,000.